Why am I hungry all the time, and mostly for SWEETS??

Discussion in 'Fibromyalgia Main Forum' started by PepperGirl52, Apr 17, 2006.

  1. PepperGirl52

    PepperGirl52 New Member

    When I first 'came down' with this ugly disease (fibro), I was so sick that I lost over 13 pounds in just a few months. I had no idea what was wrong with me, I just couldn't eat, every time I ate I had to run to the bathroom, and all I wanted to do was sleep! Besides all the pain, of course.

    Well, now that I am 'better', have been diagnosed, am on a treatment regime, I am hungry all the time! I feel like I just can't get enough EVER! I haven't gained a lot-6 or so pounds-but I fear the inevitable will be just around the corner! And with a crummy spine, I can't afford to be heavy-my back will suffer even more than it does now.

    So, any theories? I am wondering if it's the anti-depressants, the fact that I AM feeling better, low blood sugar, I don't know. I'm a nurse, but I just can't figure out myself the way I could figure out others. I also worry about bringing on Type 2 diabetes with all the sugar consumption.

    So, any thoughts, ideas, theories or advice would be GREATLY appreciated! THANKS! PG PS I do exercise daily-walking, and in the summer I swim.
  2. Lolalee

    Lolalee New Member

    Sounds like you might be having a side-effect from meds. Some anti-depressants and sleep meds (and other meds) cause cravings for sweets and other carbs.

    Try to curb that sweet tooth with fruit, if you can.

    Good luck,

    Lolalee
  3. hot-tubgirl

    hot-tubgirl New Member

    i crave sweets too. It could be the meds. But also - there was an article in the latest Fibromyalgia Network Newsletter about sleep problems and weight gain. If you are not getting restorative sleep - a problem for most of us, you have difficulty losing weight. Your body thinks it's in crisis and needs energy, so you crave sweets. Insideous, isn't it??????
  4. Jeanne-in-Canada

    Jeanne-in-Canada New Member

    aka, glucose tolerance factor (GTF). that kind of tips you as to what it's so important for.


    Jeanne
  5. starmom

    starmom New Member

    The proponents of the yeast diet say that excess candida can casue cravings for sweets. Some people have had great luck with this. I wish I had. I spent 2 years following the candida diet (hated hated hated it!) and had NO lessening of cravings, FMS symptoms, or anything else. Really annoyed me.

    Personally I crave sweets when I forget my estrogen (HRT for early hysterectomy) and when I am stressed.

    Oh - when am I NOT stressed??

    Susie
  6. thirkmom

    thirkmom New Member

    There are 2 things that make me crave sweets. When I crave chocolate my magnesium is really low and decreased magnesium can cause increased pain. The other thing was Amitryptiline (Elavil). It can cause increased hunger--if you're like me, weight gain. ( I look at carbs and my thighs quiver). It also caused sugar craving. My Dr. said that the Amytriptiline was the worse of the tricyclics for that. Just a couple of thoughts.
    LuAnn
    [This Message was Edited on 04/18/2006]
  7. Smiffy

    Smiffy Member

    Many of us with FMS/CFS are also hypoglycemic. It is caused by our bodies desperately trying to find a source of energy from somewhere. It causes carb cravings & weight gain alongside a whole host of other nasty symptoms. If left unchecked, it can become diabetes.


    You can control this by eating foods from the lower half of the glycemic index, or by following a low carb diet. There are two diets for hypoglycemic fibromyalgics (one for weight loss) on the guaidoc website.
  8. Mikie

    Mikie Moderator

    Can cause one to crave sweets, especially fungal infections. Some medications, as mentioned above, can also cause this. Elavil and Flexeril are infamous for this and significant and rapid weight gain while on them.

    Love, Mikie
  9. G.I.Jane

    G.I.Jane New Member

    Hi PepperGirl! I have the same sweets problem - when I first realized it I did some reading - maybe it was hypoglycemia, I don't know. In one of the FMS books I read it recommended the Zone Diet (by Barry Sears) to help conquer this problem. I've been on it since - I don't have cravings anymore, and it's a very healthy diet rich in lean protein, healthy fats, and fruits & vegetables - the diet itself helps me feel better than I did before, too. Good luck with the Sweets Monster - I understand!!
    Take care - Jane
  10. PepperGirl52

    PepperGirl52 New Member

    Very interesting, indeed! And definitely worth looking into.

    No, I don't really crave salty things-I used to, you know, mostly to balance out when I'd eat too much sweet. But not now. I can just skip the entire meal and go right for the ice cream! I know-terrible choice, and I HAVE to get some control OR ELSE!!

    Thanks for the ideas. I think I'll start with the chromium and since I've been on the zone diet, try to stick with that a little more rigidly. PG
  11. mme_curie68

    mme_curie68 New Member

    Be careful with chromium. Too much is not necessarily a good thing either, but correcting a deficiency may be helpful.

    http://ods.od.nih.gov/factsheets/chromium.asp#h8

    Unfortunately lots of ADs/mood stabilizers cause the carb cravings. I find that once I start eating something I really like, I have a difficult time stopping. (Ice cream and chocolate).

    My aunt gave me an article on boosting your resting metabolic rate (the amount of calories a day required to sustain all basic body functions - it can be estimated by your body weight x 10)and that if you consume less calories your metabolism paradoxically slows down because your body goes into "starvation" mode with calorie deprivation.

    I am trying a new plan where I eat metabolically "efficiently" - have small amounts about every 90 - 120 min so that your insulin levels don't fluctuate. I did it yesterday for the first time and found that while I didn't get really "full" I never got starving either like I usually do. Green tea was also stressed.

    You're supposed to stop eating 2 hours before bed as well. However, last night I succumbed to Easter chocolate and felt guilty after, but it tasted so good going down...LOL. Back on the wagon today - hopefully will go better.

    Good luck,
    Hugs,
    Madame Curie

  12. nonnie1967

    nonnie1967 New Member

    Do you mind saying?

    I ask because when I was on Flexeril, I didn't have a weight gain problem. When I switched to amitiptyline, I gained about 6 lbs., but was able to keep from gaining further weight. Once I went on Neurontin on top of that, I started gaining weight with seemingly no end in sight. :-(

    I am going to ask my doctor on Thursday what we can do about this. I have read in the research that Mirapex controls pain and helps you lose weight at the same time. Also, methyphenidate (Ritalin and related meds) helps with fibro fog and helps with weight loss, according to the research. I am wondering what my doctor will have to say - whether either of these is a good idea for me and might be worth a try.
  13. Fibrolady37

    Fibrolady37 New Member

    arent alone believe me its so hard.
    A couple of months i was put on some new meds & i gained weight & i was at an all time low.
    when its my period i look pregnant.
    I went to my doctor & i asked him could i come off the pills he said no you need them.
    I feel very unnattractive & im more than depressed.
    I crave sugary things all the time i would do anything for sugar i do eat a lot of fruit.
    My doctor said the reason ive put weight on is due to you being inactive.
    I have never had to worry about what i eat.
    I have lost weight but i still want to lose more.
    If i can stop eating sugary things so can you.
    Fibrolady37.
  14. Fibrolady37

    Fibrolady37 New Member

    arent alone believe me its so hard.
    A couple of months i was put on some new meds & i gained weight & i was at an all time low.
    when its my period i look pregnant.
    I went to my doctor & i asked him could i come off the pills he said no you need them.
    I feel very unnattractive & im more than depressed.
    I crave sugary things all the time i would do anything for sugar i do eat a lot of fruit.
    My doctor said the reason ive put weight on is due to you being inactive.
    I have never had to worry about what i eat.
    I have lost weight but i still want to lose more.
    If i can stop eating sugary things so can you.
    Fibrolady37.
  15. Fibrolady37

    Fibrolady37 New Member

    arent alone believe me its so hard.
    A couple of months i was put on some new meds & i gained weight & i was at an all time low.
    when its my period i look pregnant.
    I went to my doctor & i asked him could i come off the pills he said no you need them.
    I feel very unnattractive & im more than depressed.
    I crave sugary things all the time i would do anything for sugar i do eat a lot of fruit.
    My doctor said the reason ive put weight on is due to you being inactive.
    I have never had to worry about what i eat.
    I have lost weight but i still want to lose more.
    If i can stop eating sugary things so can you.
    Fibrolady37.